Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

What causes severe pressure in the ears and nose while having anxiety?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1991
Answered : 2829 Questions
Question
hi i need some advice and some support. i have some pressure in my ears and in my nose. my ears also constantly pop and crackle, the pressure goes up and down, but doesn't fully go. i have had it for a couple of months now and very scared it wont go. could you help? its important to note i suffer from very bad anxiety at the moment in my life and was wondering if the might have something to do with it. its uncomfortable and need help sorting it out
Mon, 16 Apr 2018 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 2 hours later
Brief Answer:
Information

Detailed Answer:
Hello and welcome,

I know how anxiety provoking it can be to have a symptom that is ongoing and where you don't know what it is! But this one is not one that is terribly serious.

The middle ear is connected to the throat via the eustachian tube. When there is anything going on in the sinuses/nose/throat, that causes some drainage down the throat, it can causes pressure changes in the eustachian tube and some fluid in the middle ear. If the fluid is infected with bacteria and infects the ear drum, it is called otitis media, which is what we usually call an ear infection. This causes a lot of pain and usually a fever too.

When the fluid is clear it is called serous otitis. There can be little bubbles which can be seen when looking in the ear and even a fluid level can sometimes be seen. All of this causes crackling, popping, and pressure. It can wax and wane as you described as the fluid drains down the eustachian tube.

The cause is usually a cold with prolonged post nasal drainage, a sinus infection, or allergies. All of these can cause drainage down the throat.

Given that it has gone on for a couple of months, I recommend you go in to see your doctor (and not a physicians assistant of nurse practitioner) to have a look, just to make sure there isn't an ear infection. Most likely there is not.

Given the symptoms in your nose, that is the best place to start to relieve your ears. Consider using an over the counter nasal steroid. These can decrease swelling in the nasal passages and sinuses and stabilize the mucus membranes so that aren't inflamed and producing drainage. It will take a few days for it to start to work maximally in your sinuses, and a bit longer for it to start to help your ears.

If you have a history of allergies, try to minimize your exposures, such as having pets sleep outside of your bedroom, using dust mite bedding protectors, having someone else dust on a regular basis, etc.

I hope this information helps. Please let me know if I can provide further information.

-----------------------------------------
Note to all patients: Please know that if you ask for a refund, which some patients do to "play the system", the refund comes entirely from what I am paid. The company does not lose a XXXXXXX I do my best to answer as thoroughly and conscientiously as possible to help you, and I hope you will honor my time and knowledge by not requesting a refund. Dr. Berger-Durnbaugh
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor